MAUDE Adverse Event Report: COOK INC ADVANCE 14 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

COOK INC ADVANCE 14 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number G50328
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/24/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, or unavailable.Occupation: lead tech.Pma/510(k) number: k170193.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during a recanalization procedure of the left posterior tibial artery involving a patient of unknown age and gender, an advance 14 lp low profile balloon catheter ruptured.Access was obtained in the pedal artery and the device was inserted only once.Another manufacturer's 5 french slender sheath was used during the procedure, along with a cook 0.014 inch hydro st wire and cook inflation device.Upon inflation inside of the highly calcified lesion, using a 70/30 mixture of contrast to saline, the balloon ruptured at 4 atmospheres.Tortuosity and angulation were not noted.There was no blood noted in the inflation device.The balloon was not inflated inside of a stent prior to rupture.It is unknown if the balloon ruptured circumferentially or longitudinally.The device was removed by itself.The patient is reportedly "okay".A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Reviews of the complaint history, device history record, drawing, instructions for use (ifu), quality control, and a functional test & visual inspection of the returned device were conducted during the investigation.The visual inspection of the returned package confirmed that the correct complaint device was returned.Biomatter was noted on the outside and inside of the balloon material.A 14¿ wire guide was advanced through the distal tip of the catheter without difficult, the balloon was inflated with the wire guide in place.A pinhole leak was visualized and located 162.1cm from the strain relief during functional testing, confirming the customer¿s complaint.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed no nonconforming events which could contribute to this failure mode.However, it should be noted while reviewing the subassembly lot, three non-conformities were found.These affected units were scrapped and not replaced prior to order completion.It should also be noted there were no other reported complaints for this lot number.Furthermore, reviews of the drawings and quality control procedures were conducted, and no gaps were discovered.Moreover, an ifu is provided with the device, which states the intended use outlines that it is for percutaneous transluminal angioplasty (pta) of lesions in peripheral arteries, including iliac, renal, popliteal, infrapopliteal, femoral and iliofemoral, as well as obstructive lesions of native or synthetic arteriovenous dialysis fistulae.It is noted in bold that particular care should be taken in handling the balloon to prevent damage.The instructions state to use a 1:1 mixture of contrast medium and saline.It states that a 0.014 wire guide is compatible with the catheter.The warning section states to not exceed the rated burst pressure, 16atm for this product.The product labeling provides adequate instructions to properly handle the balloon catheter.In the event that balloon pressure is lost and/or balloon rupture occurs, the balloon is to be deflated and removed with the sheath as a unit.Based on the information provided and the examination of the returned product, investigation has concluded that a root cause for this event could not be established.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ADVANCE 14 LP LOW PROFILE BALLOON CATHETER
Common Device Name
LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8692587
Report Number1820334-2019-01347
Device Sequence Number11256556
Product Code LIT
UDI-Device Identifier10827002503288
UDI-Public(01)10827002503288(17)220415(10)9668082
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/27/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/15/2022
Device Model NumberG50328
Device Catalogue NumberPTAX4-14-170-3-4
Device Lot Number9668082
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/11/2019
Initial Date Received by Manufacturer 05/31/2019
Supplement Date Received by Manufacturer06/25/2019
Initial Report FDA Received Date06/12/2019
Supplement Report FDA Received Date06/27/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OMNIPAQUE 360 CONTRAST, 5FR TERUMO SLENDER SHEATH.
Patient Age73 YR